A patient with oxaliplatin immune-induced syndrome (OIIS) who also developed leucovorin and palonosetron-associated thrombocytopenia

S. A. Curtis, B. R. Curtis, A. I. Lee, J. E. Hendrickson, J. Lacy, N. A. Podoltsev

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Objectives: We report a case of an 83 year old man who developed oxaliplatin immune-induced syndrome (OIIS) after his 19th cycle of FOLFOX (5FU, leucovorin, oxaliplatin). When oxaliplatin was omitted from his next cycle of chemotherapy he continues to show signs of drug-induced immune thrombocytopenia (DITP) and was found to have drug-dependent, platelet-reactive antibodies (DDPA) to leucovorin and palonosetron as well as oxaliplatin. Methods: The patient was admitted for monitoring but required no transfusions and thrombocytopenia resolved without treatment during his first admission. Drug-dependent antibody testing was performed on his blood by the Blood Center of Wisconsin (Diagnostic Laboratories; Milwaukee, WI). Results: No RBC or platelet IgG or IgM antibodies were detected in the absence of any drugs, but upon addition of palonosetron, leucovorin, or oxaliplatin, the tests became strongly positive for anti-RBC IgG and anti-platelet IgG antibodies. Discussion: Repeated administration of oxaliplatin can result in drug-induced immune thrombocytopenia (DITP) or autoimmune hemolytic anemia (AIHA). This phenomenon has recently been termed OIIS and may additionally include Evan’s syndrome or thrombotic microangiopathy (TMA). Here we describe a patient who developed OIIS with drug-dependent, platelet-reactive antibodies (DDPA) to leucovorin and palonosetron. To our knowledge, these two drugs have never been described in the literature as a cause of DDPA. We suggest that OIIS in addition to oxaliplatin-induced thrombocytopenia may be associated with the development of DDPAs to other drugs causing clinically significant thrombocytopenia which is important to recognize and manage with discontinuation of provoking agents.

Original languageEnglish (US)
Pages (from-to)429-432
Number of pages4
JournalHematology
Volume23
Issue number7
DOIs
StatePublished - Aug 9 2018
Externally publishedYes

Keywords

  • Drug-induced thrombocytopenia
  • leucovorin
  • oxaliplatin
  • palonosetron

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'A patient with oxaliplatin immune-induced syndrome (OIIS) who also developed leucovorin and palonosetron-associated thrombocytopenia'. Together they form a unique fingerprint.

Cite this